Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Apr 9, 2021, 12:49 PM CDT for Dallas County, Alabama. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2021, 12:49 PM CDT (17:49 UTC)
- Expired
- Apr 9, 2021, 1:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
County Dallas County, AL
The radar
The Birmingham radar (KBMX), 116 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 12:54 PM CDT | HAIL 1 | Safford, AL | CORRECTS PREVIOUS HAIL REPORT FROM SAFFORD. VIDEO RECEIVED FROM BROADCAST MEDIA OF HAIL AT THE INTERSECTION OF HIGHWAY 5 AND HIGHWAY 22. |
| Apr 9, 12:54 PM CDT | HAIL 1 | Safford, AL | VIDEO RECEIVED FROM BROADCAST MEDIA OF JAIL AT THE INTERSECTION OF HIGHWAY 5 AND HIGHWAY 22. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
751
WWUS84 KBMX 091749
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
1249 PM CDT Fri Apr 9 2021
ALZ033-039-040-042-091830-
Lowndes AL-Marengo AL-Dallas AL-Perry AL-
1249 PM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARENGO...
SOUTHWESTERN PERRY...NORTHWESTERN LOWNDES AND DALLAS COUNTIES UNTIL
130 PM CDT...
At 1248 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Consul to near Dannelly Reservoir to 9 miles
southeast of Belknap. Movement was northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Selma, Uniontown, Mosses, Selmont-West Selmont, White Hall,
Thomaston, Orrville, Benton, Bogue Chitto, Tyler, Consul, Central
Mills, Old Cahaba Park, Dannelly Reservoir, Dallas County Horse
Arena, Belknap, Magnolia, Dallas Lake, Memorial Stadium and Marion
Junction.
LAT...LON 3208 8719 3212 8726 3214 8725 3215 8728
3220 8732 3220 8736 3227 8745 3226 8752
3213 8752 3213 8762 3205 8762 3211 8773
3250 8750 3243 8698 3235 8681 3231 8682
3233 8678 3226 8662 3205 8688 3205 8718
TIME...MOT...LOC 1748Z 225DEG 18KT 3228 8753 3222 8720 3212 8689
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Apr 9, 9:00 AM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Apr 9, 9:00 AM CDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 900 AM CDT Fri Apr 9 2021 .UPDATE... MESOSCALE UPDATE. && .SHORT TERM... /Updated at 0853 AM CDT Fri Apr 09 2021/ Local mesoscale discussion valid through 11 am. Continuing to monitor showers and thunderstorms across portions of our southern counties. Mesoanalysis data indicates sufficient instability resides along and roughly south of a diffuse warm front extending from west to east generally near the U.S. Highway 80 corridor. Environmental shear continues to increase from the southwest and this setup is supportive of splitting storms which will be capable of producing large hail and damaging winds. The wind damage risk remains relatively low at this time but is expected to increase as we head through late morning into the afternoon hours. Hail threat is the most concerning and will persist through the rest of the day. KBMX 12z sounding shows steep lapse rates generally above 750 mb due to cold air aloft. Some dry air aloft will also encourage the hail and damaging wind threat later today. As the surface destabilizes due to increasing thermal/moisture advection along with solar heating, expect large amounts of convective energy to be realized that will support at least isolated severe convective development and sustainment with time. Expect the risk for strong to severe storms to persist across our southern counties through late morning, expanding further north toward the Interstate 20 corridor closer to the midday into early afternoon time frame. 05 Previous short-term discussion: /Updated at 0338 AM CDT Fri Apr 09 2021/ Today through Saturday. Southerly low level flow has increased overnight with radar based winds estimated at 30-40 mph around 2000 feet agl. Low clouds have also pushed northward into south central Alabama with convection developing along the Alabama and NW Florida coast. Expect showers and thunderstorms to quickly increase in areal coverage across the southern counties this morning and spread northward to the I-20 corridor by early afternoon. Convection will be primarily driven by diurnal heating, more like a summertime pattern. Better coverage of storms today should be east of I-65 and south of I-20, where deeper moisture will exist. Strong low and mid-level lapse rates will favor storms with damaging winds and large hail. Main limiting factor will be 0-6km bulk shear, which is forecast to remain around 30 knots, so storms may struggle to maintain updraft strength for long duration. Tornado threat remains low today due to unfavorable low level helicity. Storms should decrease in intensity after sunset, but still capable of producing damaging winds and large hail. Models are hinting at better coverage of storms shifting into west Alabama this evening, as forcing increases ahead of approaching short wave trof. Model consensus is for several clusters of ongoing convection across Arkansas, Mississippi, and west Alabama overnight merging into a QLCS by 3 AM Saturday. The fast moving QLCS will favor a damaging straight line wind event, but 0-3km SRH values of 300-350 will also result in an associated tornado threat. The QLCS should be near or just east of I-65 by sunrise Saturday, and exiting the southeast counties by 10 AM. The highest threat for damaging winds and tornadoes with the QLCS should be along and south of line from Carrollton, to Tuscaloosa, to Centreville, to Wetumpka, to Hurtsboro. 58/rose .LONG TERM... /Updated at 0338 AM CDT Fri Apr 09 2021/ Saturday night through Thursday. Lingering thunderstorms are possible across the southeastern counties late Saturday night through early Sunday morning as the main frontal boundary finally pushes through Central AL. The low pressure system itself is expected to lift northward into the Great Lakes region, leading to height rises across the Deep South Sunday through Monday. With the ridging developing in the lower levels, we should remain rain-free. We transition to more of a quasi-zonal flow aloft Monday afternoon through Thursday. However, this doesn't mean we'll stay rain-free as model guidance picks up on at least two quick shortwave impulses that slide across the southern half of the CONUS Tuesday through Thursday. Each of these will increase rain/thunderstorm chances for our area, though specific timings remain uncertain this far in advance. Therefore, I've trended PoPs up around mid-week, but will keep chances in the 40-50% range. 25/Owen && .AVIATION... 12Z TAF Discussion. A very active pattern through the period with several rounds of thunderstorms. Southerly winds 7-10 kts today will spread gulf moisture and low clouds northward today. The storms have already developed near the I-85 corridor, and this activity will spread northward throughout the day. Locally heavy, wind gusts up to 35 kts, and large hail could accompany any storm that develops through the evening hours. IFR cigs across south Alabama early in the period could reach the I-20 corridor this morning, and added a tempo for IFR cigs at KEET and KTCL thru 15z. Cigs will improve by this afternoon with mostly VFR cigs between 18z and 03z. MVFR cigs will develop across central Alabama by 03z with widespread IFR cigs after 06Z. A QLCS will spread from west to east across Alabama between 06Z and 12z. The line of storms will likely contain damaging winds, with a threat of isolated tornadoes. Ahead of the QLCS, south surface winds will become gusty with peak values arnd 20 kts. 58/rose && .FIRE WEATHER... Scattered showers and thunderstorms expected today across much of the area. This could cause erratic gusty winds in locations nearest to any thunderstorm development. More widespread rain and thunderstorms move in overnight tonight into Saturday. Drier/rain-free conditions are expected Sunday into Monday, with afternoon RH values in the 30-40 percent range. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 81 59 75 49 72 / 40 90 100 20 10 Anniston 81 62 75 53 74 / 40 90 100 20 10 Birmingham 80 62 75 51 74 / 40 100 90 10 10 Tuscaloosa 80 62 76 51 75 / 40 100 90 10 10 Calera 79 62 75 52 74 / 40 100 100 10 10 Auburn 75 62 72 57 74 / 50 50 100 30 10 Montgomery 80 64 77 57 77 / 50 70 100 20 10 Troy 80 63 75 59 77 / 50 50 100 30 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 9, 5:12 AM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 512 AM CDT Fri Apr 9 2021 ALZ011>015-017>050-101315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 512 AM CDT Fri Apr 9 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are possible late this morning through the evening hours across all of Central Alabama. Threats include damaging winds and large hail. Another round of severe storms will move through late tonight and into Saturday morning. Damaging winds and large hail are possible along with an isolated tornado threat. Locally heavy rainfall may also cause minor flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe storms will continue through Saturday morning. Damaging winds and large hail are possible along with an isolated tornado threat. Locally heavy rainfall may also cause minor flooding. Minor flooding along portions of the Tombigbee River Saturday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed this afternoon through Saturday.
In the hours before
Local storm report, Apr 9, 11:34 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1134 AM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM HAIL 4 ESE MARBURY 32.67N 86.42W
04/09/2021 M1.50 INCH AUTAUGA AL PUBLIC
FORWARDED BY BROADCAST MEDIA VIA SOCIAL
MEDIA.
&&
GGOGGINSLocal storm report, Apr 9, 11:54 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1154 AM CDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 AM HAIL 4 W TITUS 32.71N 86.39W
04/09/2021 E1.00 INCH ELMORE AL PUBLIC
SOCIAL MEDIA REPORT OF HAIL UP TO QUARTER
SIZE IN THE LIGHTWOOD COMMUNITY.
&&
ASSpecial weather statement, Apr 9, 12:00 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1200 PM CDT Fri Apr 9 2021
ALZ025-027-091745-
Shelby AL-Talladega AL-
1200 PM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA AND EAST
CENTRAL SHELBY COUNTIES UNTIL 1245 PM CDT...
At 1200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wilsonville, moving northeast at 20 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Childersburg, Wilsonville, Vincent, Harpersville, Winterboro, Varnons
and Gaston Steam Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3332 8611 3315 8643 3319 8653 3341 8640
3340 8638 3340 8637
TIME...MOT...LOC 1700Z 217DEG 17KT 3324 8642
40/SizemoreSpecial weather statement, Apr 9, 12:11 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1211 PM CDT Fri Apr 9 2021
ALZ025-091800-
Shelby AL-
1211 PM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 100
PM CDT...
At 1211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shelby County Airport, or near Alabaster, moving northeast at 15 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Hoover, Alabaster, Pelham, Calera, Chelsea, Indian Springs Village,
Westover, Highland Lakes, Oak Mountain State Park, Shelby County
Airport, Meadowbrook, Ballantrae, Camp Branch, Hoover Veterans Park,
Saddle Lake Farms, Alabaster Veterans Park, Bounds Lake and Saginaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3333 8646 3312 8672 3316 8684 3342 8675
3342 8672 3343 8672
TIME...MOT...LOC 1711Z 214DEG 14KT 3320 8676
40/SizemoreSpecial weather statement, Apr 9, 12:46 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1246 PM CDT Fri Apr 9 2021
ALZ011-013>015-017-024-091830-
Fayette AL-Walker AL-Winston AL-Jefferson AL-Marion AL-Blount AL-
1246 PM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR WALKER...SOUTHEASTERN MARION...
SOUTHWESTERN BLOUNT...NORTHWESTERN JEFFERSON...WINSTON AND
NORTHEASTERN FAYETTE COUNTIES UNTIL 130 PM CDT...
At 1246 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glen Allen to near Jasper to West
Jefferson. Movement was northeast at 40 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Jasper, Winfield, Haleyville, Sumiton, Cordova, Dora, Carbon Hill,
Lynn, Arley, Adamsville, Warrior, Kimberly, Graysville, Double
Springs, Parrish, Oakman, Trafford, Glen Allen, Hayden and Sipsey.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3415 8711 3399 8711 3399 8715 3392 8708
3390 8710 3389 8709 3389 8701 3387 8700
3386 8696 3387 8692 3392 8692 3392 8689
3394 8688 3395 8684 3395 8679 3397 8678
3390 8668 3356 8706 3386 8782 3423 8764
TIME...MOT...LOC 1746Z 213DEG 33KT 3388 8778 3381 8733 3364 8708
40/SizemoreSpecial weather statement, Apr 9, 12:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1249 PM CDT Fri Apr 9 2021
ALZ033-039-040-042-091830-
Lowndes AL-Marengo AL-Dallas AL-Perry AL-
1249 PM CDT Fri Apr 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARENGO...
SOUTHWESTERN PERRY...NORTHWESTERN LOWNDES AND DALLAS COUNTIES UNTIL
130 PM CDT...
At 1248 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Consul to near Dannelly Reservoir to 9 miles
southeast of Belknap. Movement was northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Selma, Uniontown, Mosses, Selmont-West Selmont, White Hall,
Thomaston, Orrville, Benton, Bogue Chitto, Tyler, Consul, Central
Mills, Old Cahaba Park, Dannelly Reservoir, Dallas County Horse
Arena, Belknap, Magnolia, Dallas Lake, Memorial Stadium and Marion
Junction.
LAT...LON 3208 8719 3212 8726 3214 8725 3215 8728
3220 8732 3220 8736 3227 8745 3226 8752
3213 8752 3213 8762 3205 8762 3211 8773
3250 8750 3243 8698 3235 8681 3231 8682
3233 8678 3226 8662 3205 8688 3205 8718
TIME...MOT...LOC 1748Z 225DEG 18KT 3228 8753 3222 8720 3212 8689
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:45 PM CDT | River Flood Warning | BMX | Greene, Pickens, Sumter | 4 days |
| Apr 9, 6:09 AM CDT | Special Weather Statement | BMX | Bullock | 51 min |
| Apr 9, 7:03 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 28 min |
| Apr 9, 8:02 AM CDT | Special Weather Statement | BMX | Marengo | 43 min |
| Apr 9, 8:06 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 24 min |
| Apr 9, 8:22 AM CDT | Special Weather Statement | BMX | Barbour | 38 min |
| Apr 9, 8:43 AM CDT | Special Weather Statement | BMX | Macon | 32 min |
| Apr 9, 9:07 AM CDT | River Flood Warning | BMX | Greene, Marengo, Sumter | 69 hr |
| Apr 9, 9:07 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 5 days |
| Apr 9, 9:14 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 3 days |
| Apr 9, 9:40 AM CDT | Special Weather Statement | BMX | Elmore | 50 min |
| Apr 9, 9:56 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Coosa, Elmore | 25 min |
| Apr 9, 10:21 AM CDT | Special Weather Statement | BMX | Elmore | 39 min |
| Apr 9, 10:32 AM CDT | Severe Thunderstorm Warning | BMX | Elmore | 18 min |
| Apr 9, 11:07 AM CDT | Special Weather Statement | BMX | Macon | 38 min |
| Apr 9, 11:12 AM CDT | Severe Thunderstorm Warning | BMX | Lee, Macon | 26 min |
| Apr 9, 12:00 PM CDT | Special Weather Statement | BMX | Talladega | 45 min |
| Apr 9, 12:11 PM CDT | Special Weather Statement | BMX | Shelby | 49 min |
| Apr 9, 12:46 PM CDT | Special Weather Statement | BMX | Walker, Winston | 44 min |
| Apr 9, 12:51 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 54 min |
| Apr 9, 1:14 PM CDT | Special Weather Statement | BMX | Talladega | 46 min |
| Apr 9, 1:22 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker | 36 min |
| Apr 9, 1:36 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 39 min |
| Apr 9, 1:40 PM CDT | Special Weather Statement | BMX | Autauga | 35 min |
| Apr 9, 1:40 PM CDT | Special Weather Statement | BMX | Dallas | 35 min |
| Apr 9, 1:52 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 38 min |
| Apr 9, 1:55 PM CDT | Severe Thunderstorm Warning | BMX | Dallas, Lowndes | 65 min |
| Apr 9, 2:05 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 55 min |
| Apr 9, 2:21 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 54 min |
| Apr 9, 2:31 PM CDT | Special Weather Statement | BMX | St. Clair | 44 min |
| Apr 9, 2:39 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson, Walker | 51 min |
| Apr 9, 3:21 PM CDT | Special Weather Statement | BMX | Pike | 39 min |
| Apr 9, 4:04 PM CDT | Special Weather Statement | BMX | Hale | 41 min |
| Apr 9, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Sumter | 47 min |
| Apr 9, 4:34 PM CDT | Special Weather Statement | BMX | Shelby | 41 min |
| Apr 9, 4:44 PM CDT | Special Weather Statement | BMX | Greene | 31 min |
| Apr 9, 4:54 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 25 min |
| Apr 9, 4:56 PM CDT | Special Weather Statement | BMX | Hale | 34 min |
| Apr 9, 5:28 PM CDT | Special Weather Statement | BMX | Pickens | 32 min |
| Apr 9, 5:37 PM CDT | Special Weather Statement | BMX | Hale | 23 min |
| Apr 9, 5:41 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 34 min |
| Apr 9, 5:47 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 28 min |
| Apr 9, 5:52 PM CDT | Special Weather Statement | BMX | Greene | 23 min |
| Apr 9, 5:58 PM CDT | Special Weather Statement | BMX | Pickens | 32 min |
| Apr 9, 6:11 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Pickens, Tuscaloosa | 37 min |
| Apr 9, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 23 min |
| Apr 9, 6:37 PM CDT | Special Weather Statement | BMX | Pickens | 23 min |
| Apr 9, 6:53 PM CDT | Special Weather Statement | BMX | Pickens | 37 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.